HSA warns against using 4 skin creams with "undeclared potent ingredients" after child hospitalised
Be careful when buying online!
MONDAY (1 Jul 2019) — The Health Sciences Authority (HSA) has issued a warning on 4 skin creams after a child was hospitalised from the use of an unlabelled cream for diaper rash.
Further testing of three other children’s creams, namely D’Splendid Kidzema Cream, CLAĺR DE LUNE P Tuberose Day Cream and CLAĺR DE LUNE S Involcurata Night Cream, also resulted in the HSA declaring all four products as unsafe for public use.
HSA issues warning on 4 skin creams
An unlabelled diaper cream, said to be “supplied by a traditional practitioner in Malaysia,” was initially used to treat an infant of her diaper rash. However, the use of the cream has caused the child to develop Cushing syndrome.
In a press release, HSA said the child suffered from symptoms of “moon-face”, “buffalo” hump”, excessive hair growth, and thinning of the skin.
“The steroid also led to recurrent infections as it suppressed her immune system and caused poor developmental growth,” it added.
Multiple potent ingredients found
A mother who purchased D’Splendid Kidzema Cream for her child’s eczema said her child experienced “rapid relief” of her condition but got concerned when her “condition worsened when they stopped using the cream.”
According to HSA, the cream was labelled as being able to relieve skin rashes, eczema, haemorrhoids and mosquito bites for babies and children up to 14 years old. However, after testing the product, HSA found that it contained a prescription-only antibiotic called ciprofloxacin, and terbinafine, an antifungal medicine that is not recommended for use in children under the age of 12.
The authority said it has directed the company to stop the sale of the said cream and ordered a product recall.
|Product name||Undeclared potent ingredients|
|Unlabelled diaper cream supplied by a traditional practitioner in Malaysia||
Steroid: Betamethasone valerate
|D’Splendid Kidzema Cream||
|CLAĺR DE LUNE P. Tuberose Day Cream||
Steroid: Clobetasol propionate
Antibiotic: Chloramphenicol, Metronidazole, Sulfamethoxazole, Trimethoprim
|CLAĺR DE LUNE S. Involcurata Night Cream||
Antibiotic: Metronidazole, Sulfamethoxazole, Trimethoprim
Meanwhile, CLAĺR DE LUNE products were found to be tainted with undeclared portent ingredients. Products were said to be tainted with “a steroid, an antihistamine, antibiotics, and antifungal medicines in both.”
“Use of creams with these potent ingredients can lead to adverse effects, such as thinning of the skin (from prolonged steroid use), skin rash and skin irritation,” HSA added.
What is Cushing Syndrome?
A body’s exposure to high levels of a hormone called cortisol causes Cushing syndrome. The condition can occur naturally when the body produces too much of its own cortisol, or because of steroid medication.
The symptoms are very obvious, which include a fatty hump between your shoulders, a rounded face, pink stretch marks on the skin, and thinning of the skin. The signs of Cushing syndrome vary depending on the excess cortisol levels.
While Cushing syndrome can lead to great discomfort on its own, it can lead to serious complications if left untreated. A few of the comorbid illnesses include bone loss, type 2 diabetes, losing muscle mass and strength, and high blood pressure.
Safety tips before using skin creams
Mum, it can be scary when your little one’s condition worsens because of a product you bought that was supposed to help them. Instead, you have to deal with more health scares and additional stress. Follow these tips from the HSA to prevent your child from falling sick from the products you buy online.
Buy from reliable sources
In this case, the little one developed Cushing syndrome from an unlabelled product bought from Malaysia. While it could be a lot cheaper than established brands, buying from dubious sources can result in products containing dangerous ingredients. Adults can tolerate some of the more serious side effects, but babies and infants are more vulnerable to developing serious conditions because of these unknown ingredients.
Be cautious of products claiming to have no chemicals
When something sounds too good to be true, it usually is! Products that claim to be “all natural plant-based” or “zero chemical” products may not hold up to their bold claims. To show their effectiveness, additional undeclared potent ingredients can be added to boost the product’s efficacy.
Consult a doctor if your child is using one of these products
As reports indicated, consumers found their conditions worsened once they stopped using the creams. Don’t stop using these products if you’ve already started. See a doctor for alternative treatment and proper medical advice.